Alabama, 2006Flash Flood in Alabama, April 20, 2006
April 20, 2006 · NWS BMX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 20, 3:18 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 20, 3:18 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPE OF WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT THU APR 20 2006
.UPDATE...
JUST DID A QUICK UPDATE FOR NEW SEVERE WATCH. WATCH INFORMATION
LISTED AT BOTTOM OF DISCUSSION.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...(TONIGHT THROUGH FRIDAY)
HELLO WEATHER FANS. STILL WAITING ON TODAYS ROUND TO GET
GOING...AND IT WONT BE LONG. VERY SIMILAR TO YESTERDAY...MID-
LEVEL CAPES ARE WAY UP...SUFFICIENT SHEAR...TEMPS STILL
CLIMBING... THE LIMITING FACTOR SO FAR HAS BEEN INHIBITION...BUT
THAT IS ALL BUT GONE. MAIN THREAT IS STILL LARGE AND DAMAGING WINDS.
STORMS SHOULD DIE OFF BY 9 OR 10 PM.
FRIDAY STILL CONCERNING AS SEVERE POTENTIAL IS FURTHER ENHANCED.
SHORTWAVE CURRENTLY OVER THE 4 CORNERS REGION WILL GET TO MOVING
LATER TODAY AND BE KNOCKING ON THE DOOR TOMORROW WITH AN
ASSOCIATED COLD FRONT. TIMING WILL PLAY A BIG PART IN HOW THINGS
WORK OUT. CLOUD COVER ACROSS THE NORTH MAY BE A LIMITING
FACTOR...BUT MUCH OF THE AREA SHOULD HEAT UP NICELY. HOW MUCH WE
HEAT UP ALSO PLAYS A BIG FACTOR. AGREE WITH PREVIOUS SHIFT THAT
WITH THE GIVEN WIND SHEARS...A DERECHO EVENT LOOKS POSSIBLE.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
STORMS WILL BE ENDING FROM WEST TO EAST ON SATURDAY MORNING AS
COLD FRONT MOVES ON THROUGH. IN THE FRONTS WAKE...DRIER AIR WILL
DOMINATE AS A RIDGE BUILDS ACROSS THE PLAINS STATES. THE NEXT
SYSTEM WITH ASSOCIATED FRONT COMES BY MID-WEEK. ONLY MINOR TWEAKS
THROUGH THE EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 62 82 57 72 / 40 60 70 30
ANNISTON 63 84 58 76 / 40 50 80 30
BIRMINGHAM 64 82 57 76 / 40 70 70 30
TUSCALOOSA 65 84 56 80 / 30 70 70 20
CALERA 65 84 58 78 / 30 60 70 20
AUBURN 64 85 59 75 / 30 20 80 40
MONTGOMERY 63 86 60 78 / 30 40 80 30
TROY 64 87 61 76 / 30 30 80 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7PM.
ALC009- 015-019-055-057-073-075-093-107-115-117-121-125-127-133-
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10PM.
ALC009-015-019-055-05 7-073-075-093-107-115-117-121-125-127-133-
&&
JONES/90
Hazardous weather outlook, Apr 20, 12:25 PM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CDT THU APR 20 2006
ALZ011>015-017>050-211130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
125 PM CDT THU APR 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY WEST OF
INTERSTATE 65 BETWEEN 130 PM AND 3 PM...AND EAST OF INTERSTATE 65
AFTER 3 PM. SOME STORMS WILL QUICKLY BECOME SEVERE WITH LARGE HAIL
UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. THE TORNADO
THREAT IS MINIMAL AT THIS TIME. STORMS SHOULD DIMINISH TO BELOW
SEVERE LIMITS BY 11 PM.
SUMMER LIKE TEMPERATURES AND HUMIDITY COMBINED WITH AN APPROACHING
UPPER AIR DISTURBANCE WILL COMBINE TO PRODUCE THUNDERSTORMS WITH
STRONG UPDRAFTS AND DOWNDRAFTS. THE STRONG UPDRAFTS WILL HELP
PRODUCE VERY LARGE HAIL...AND THE STRONG DOWNDRAFTS WILL PRODUCE
POTENTIALLY DAMAGING STRAIGHT LINE WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT WILL PUSH THROUGH CENTRAL
ALABAMA WITH WIDESPREAD SEVERE WEATHER IN THE FORM OF DAMAGING WINDS
AND LARGE HAIL EXPECTED. THE STORMS WILL BEGIN BETWEEN 11 AM AND 1
PM IN NORTHWEST ALABAMA AND MOVE SOUTHEASTWARD...GRADUALLY WEAKENING
IN SOUTHEAST ALABAMA BY EARLY SATURDAY MORNING.
THE ATMOSPHERE AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE ACROSS
ALL OF CENTRAL ALABAMA. IN ADDITION...A STRONGER UPPER LEVEL
DISTURBANCE WILL BE ASSOCIATED WITH THE FRONT AS IT PUSHES THROUGH.
THIS SITUATION MAY PRODUCE MORE
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION WILL BE
REQUIRED THIS AFTERNOON AND EVENING...AND AGAIN FRIDAY AFTERNOON AND
EVENING. PLEASE STAY TUNED TO LATEST DETAILS CONCERNING THESE
POTENTIAL SEVERE THUNDERSTORMS.
STEFKOVICH
In the hours before
Local storm report, Apr 20, 2:39 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL CLEVELAND 33.99N 86.57W
04/20/2006 E0.75 INCH BLOUNT AL EMERGENCY MNGR
0336 PM HAIL GRAYSVILLE 33.63N 86.97W
04/20/2006 E0.75 INCH JEFFERSON AL PUBLIC
&&
MBAERLocal storm report, Apr 20, 3:12 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL PINSON 33.68N 86.66W
04/20/2006 E0.75 INCH JEFFERSON AL AMATEUR RADIO
0353 PM FUNNEL CLOUD BESSEMER 33.38N 86.96W
04/20/2006 JEFFERSON AL AMATEUR RADIO
NEAR I-59 AND 18TH STREET
0401 PM HAIL 3 NE PINSON 33.71N 86.62W
04/20/2006 E0.75 INCH JEFFERSON AL EMERGENCY MNGR
0405 PM HAIL BIRMINGHAM 33.53N 86.80W
04/20/2006 E0.50 INCH JEFFERSON AL AMATEUR RADIO
JEFFERSON COUNTY CIVIC CENTER AT FINLEY
&&
MBAERLocal storm report, Apr 20, 3:30 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL BIRMINGHAM 33.53N 86.80W
04/20/2006 E1.75 INCH JEFFERSON AL AMATEUR RADIO
FINLEY AND 29TH
0410 PM HAIL BIRMINGHAM 33.53N 86.80W
04/20/2006 E0.88 INCH JEFFERSON AL AMATEUR RADIO
1 MILE WEST OF AVONDALE PARK
0423 PM HAIL STEELE 33.93N 86.20W
04/20/2006 E0.88 INCH ST. CLAIR AL PUBLIC
&&
MBAERLocal storm report, Apr 20, 3:57 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL HOMEWOOD 33.46N 86.81W
04/20/2006 E0.50 INCH JEFFERSON AL AMATEUR RADIO
0444 PM HAIL HIGHLAND LAKE 33.89N 86.42W
04/20/2006 E0.75 INCH BLOUNT AL AMATEUR RADIO
0444 PM DOWNBURST RAGLAND 33.75N 86.14W
04/20/2006 ST. CLAIR AL AMATEUR RADIO
&&
MBAERLocal storm report, Apr 20, 4:13 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL E BIRMINGHAM 33.53N 86.80W
04/20/2006 E0.25 INCH JEFFERSON AL AMATEUR RADIO
0438 PM HAIL HOMEWOOD 33.46N 86.81W
04/20/2006 E0.50 INCH JEFFERSON AL AMATEUR RADIO
VALLEY AND GREEEN SPRINGS
0500 PM HAIL SE BIRMINGHAM 33.53N 86.80W
04/20/2006 E0.88 INCH JEFFERSON AL AMATEUR RADIO
SUMMIT ON US280
0505 PM HAIL BESSEMER 33.38N 86.96W
04/20/2006 E0.50 INCH JEFFERSON AL AMATEUR RADIO
&&
MBAERLocal storm report, Apr 20, 4:25 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM FLASH FLOOD BIRMINGHAM 33.53N 86.80W
04/20/2006 JEFFERSON AL AMATEUR RADIO
VILLAGE CREEK, VANDERBILT, TALLAPOOSA
0444 PM HAIL E BIRMINGHAM 33.53N 86.80W
04/20/2006 E0.88 INCH JEFFERSON AL AMATEUR RADIO
SUMMIT ON US280
0509 PM HAIL BIRMINGHAM 33.53N 86.80W
04/20/2006 E0.88 INCH JEFFERSON AL AMATEUR RADIO
I-59 IN BRIGHTON. HAIL COVERING INTERSTATE.
0513 PM FUNNEL CLOUD W ANNISTON 33.66N 85.81W
04/20/2006 CALHOUN AL EMERGENCY MNGR
2 MILE WEST PELHAM RANGE
0514 PM HAIL BIRMINGHAM 33.53N 86.80W
04/20/2006 E1.00 INCH JEFFERSON AL AMATEUR RADIO
1/2 MILE SOUTH DOWNTOWN MIDFIELD
0514 PM HAIL BESSEMER 33.38N 86.96W
04/20/2006 E1.00 INCH JEFFERSON AL AMATEUR RADIO
&&
MBAERFlash Flood, Jefferson
- When
- April 20, 4:39 PM CST to 7:00 PM CST
- Where
- Jefferson County, Countywide
- Property damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.567, -87.883
Several locations around Metropolitan Birmingham experienced flash flooding due to heavy rain. Specific streets that became temporarily impassable due to the high water included Highway 11 near 85th street in Roebuck, Lakeshore Drive at Brookwood Village in Homewood, and Valley Road and Green Springs Avenue near the Palisades Shopping Center in Homewood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, April 20, 20061 injured · $100 million · F1 · 32 events
- Flash Flood and Hail in Texas, April 20, 20064 injured · $1.1 million · 1.75 in hail · 19 events
- Hail and Damaging Wind in Georgia, April 20, 2006$566,000 · 1.75 in hail · 21 events
- Flash Flooding and Hail in Tennessee, April 20 to 21, 2006$175,000 · 1.75 in hail · 16 events
- Hail in Mississippi, April 20, 2006$100,000 · 2 in hail · 2 events
- Hail and Damaging Wind in Mississippi, April 20 to 21, 2006$30,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Texas, April 20, 2006$30,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Alabama, April 20, 20061.75 in hail · 22 events
- Hail and Heavy Rain in Kentucky, April 20, 20061 in hail · 15 events
- Hail in Texas, April 20, 20061.75 in hail · 9 events
- Hail and Damaging Wind in Texas, April 20, 20061.5 in hail · 8 events
- Hail and Damaging Winds in Texas, April 20, 20061 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504825.